Alert archive / North Dakota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 145, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 23, 2022, 3:50 PM CDT for Mountrail County, Ward County, North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2022, 3:50 PM CDT (20:50 UTC)
- Expired
- Aug 23, 2022, 4:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Mountrail County, ND, Ward County, ND
The radar
The Minot AFB radar (KMBX), 83 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 370 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 1175 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:56 PM CDT, 54 minutes earlier.
Area forecast discussion, Aug 23, 2:56 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION National Weather Service Bismarck ND 256 PM CDT Tue Aug 23 2022 .SHORT TERM...(This Evening through Wednesday) Issued at 243 PM CDT Tue Aug 23 2022 Satellite imagery shows thunderstorms over north central North Dakota are beginning to fizzle out while storms begin to bubble across the southwest. An upper level disturbance over eastern Montana extending into western South Dakota will continue move northeastward into North Dakota. Warmer temperatures in the lower 90s with dewpoints in the lower 60s will provide plenty of energy for afternoon storms. This will lead to CAPE values around 1500-2000 j/kg with 0-6km bulk shear up to 30 kts over central North Dakota. Therefore, an isolated strong to severe storm should not be ruled out. Convection continues to bubble up in the southwest this afternoon while the CAMs highlight an area of precip along the HWY 83 corridor this evening. Thunderstorms along a stationary front slowly moving southward, located from Tioga to Minot, could see the greatest chance for severe weather this afternoon. Inverted V soundings and high D-CAPE around 1000 j/kg could support outflow winds up to 60 mph. Quarter size hail is possible this afternoon and evening from any strong to severe storms over central North Dakota. Thunderstorms could also produce brief heavy rain with PWATs well over 1 inch. Rain chances will continue overnight across much of the region. Thunderstorms are possible tonight, however the strong to severe threat should subside. A cold front is expected to move through the area tonight bringing low stratus deck in from Canada that will linger through tomorrow afternoon. Patchy fog is set to develop over portions of north central and northwestern North Dakota early this morning. Low temperatures are forecast to cool off into the upper 50s to lower 60s. High temperatures Wednesday are forecast to stay in 70s across the state with some lingering rain showers across the south. .LONG TERM...(Wednesday Night through Tuesday) Issued at 243 PM CDT Tue Aug 23 2022 Surface high pressure over the Dakotas is going to progress eastward Thursday as a shortwave over Montana. The aforementioned shortwave is going to increase precipitation chances Friday afternoon across the west. Temperatures are forecast to fairly cool in the upper 70s to 80s through work week with a warming trend returning this weekend. A slow moving cutoff low over the Pacific Northwest is forecast to reach the Northern Plains this weekend bringing increased chances for severe weather over the weekend. The CSU MLP is highlighting a 15% chance for severe weather Friday and Saturday. We will see how models develop the aforementioned system this weekend. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1248 PM CDT Tue Aug 23 2022 Thunderstorms are possible this afternoon and evening across much of the state. As storms develop AMDs will be made to match current conditions, as confidence on timing and location of storms remains low. VFR conditions will continue this through this evening until a low cloud deck moves in from the north. This will bring widespread IFR to LIFR conditions to the region tomorrow morning. However, KBIS and KJMS may be on the edge of the low cloud deck, therefore they were left VFR for now. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Johnson LONG TERM...Johnson AVIATION...Johnson
Hazardous weather outlook, Aug 23, 2:18 PM CDT, 1 hour 32 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 218 PM CDT Tue Aug 23 2022 NDZ002>005-010>013-019>023-034>036-241930- Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce- Mercer-Oliver-McLean-Sheridan-Wells-Morton-Burleigh-Kidder- 218 PM CDT Tue Aug 23 2022 /118 PM MDT Tue Aug 23 2022/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, and south central North Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are possible today through this evening. Strong to severe thunderstorms are possible with quarter hail size and winds gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001-009-017-018-025-031>033-037-040>048-050-051-241930- Divide-Williams-McKenzie-Dunn-Foster-Golden Valley-Billings-Stark- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 218 PM CDT Tue Aug 23 2022 /118 PM MDT Tue Aug 23 2022/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible today through this evening. Severe weather is not likely. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 23, 2:42 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Bismarck ND
142 PM MDT Tue Aug 23 2022
NDZ033-040-041-232015-
Hettinger ND-Stark ND-Slope ND-
142 PM MDT Tue Aug 23 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN
HETTINGER, NORTHEASTERN SLOPE AND SOUTHWESTERN STARK COUNTIES THROUGH
215 PM MDT...
At 142 PM MDT, a strong thunderstorm was located 9 miles northwest of
New England, or 17 miles southwest of Dickinson, moving east at 15
mph.
HAZARD...Wind gusts to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
New England around 200 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4656 10306 4674 10307 4679 10267 4652 10265
TIME...MOT...LOC 1942Z 267DEG 13KT 4665 10296
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SAVADELThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 7:00 PM CDT | Special Weather Statement | BIS | Sioux | 30 min |
| Aug 23, 2:42 PM CDT | Special Weather Statement | BIS | Stark | 33 min |
| Aug 23, 3:54 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Ward | 66 min |
| Aug 23, 4:21 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mountrail | 54 min |
| Aug 23, 4:22 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Ward | 68 min |
| Aug 23, 5:15 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Sheridan | 60 min |
| Aug 23, 5:28 PM CDT | Special Weather Statement | BIS | Bottineau, Rolette | 32 min |
| Aug 23, 5:36 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Rolette | 54 min |
| Aug 23, 5:54 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Morton, Oliver | 66 min |
| Aug 23, 5:58 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 32 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.